What are the signs and symptoms of carotenemia in vitamin toxicity?

Updated: Dec 26, 2017
  • Author: Mark Rosenbloom, MD, MBA; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Carotenemia, the ingestion of excessive amounts of vitamin A precursors in food, mainly carrots, is manifested by a yellow-orange coloring of the skin, primarily the palms of the hands and the soles of the feet. It differs from jaundice in that the sclerae remain white.

Do not forget to evaluate for ingestion of other potentially toxic substances, such as other vitamins, aspirin, and acetaminophen. Inquire about the intake of other supplements and evaluate for possible overdose accordingly.

Isotretinoin (Accutane), a drug used for the treatment of severe forms of acne, is closely related to the chemical structure of vitamin A and therefore has similar pharmacologic and toxic attributes (see Pathophysiology and Etiology). A careful drug history to uncover possible isotretinoin use is important in patients presenting with manifestations suggestive of vitamin A intoxication.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!